Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What do you think?
Jul 28, 2006

My doctor was talking about starting me on neulasta, which is supposed to be a drug to increase white blood cell. I did research and it is used on chemo patients so that they do not get sick when they start therapy, when their white blood cell counts can get low. What do you think? He suggested it because I told him I was worried that My t cells werent rising up as fast as i suspected. They are hovering around 300, I am on sustiva and truvada. Should i start it?

Response from Dr. Henry

Neulasta is used to increase neutrophil counts in persons with severe neutropenia (neutrophil counts < 250-500). Its effect of CD4 T-cell counts is variable and it is unclear if there is a clinical benefit to using Neulasta to increase CD4 T-cell counts. I generally would not use it in the situation you describe. Interleukin-2 is another option which more specifically can increase the CD4+ T-cell count. Again, it is unclear whether there is a clinical benefit to use of IL-2 to increase CD4 cell counts (several large studies are underway to assess that question). Ordinarily a CD4 count of 300 is adequate to protect against AIDS-related complications. Your HIV regimen is generally bone marrow friendly. Sometimes adequate HIV suppression is not accompanied by CD4 T-cell recovery which can be dependent on thymus gland status, T cell activation rates and other factors not directly impacted by antiretroviral therapy. KH



Previous
PEP Side effects
Next
Skin discoloration? Side effect?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement